Lithium Toxicity
Written 20th May 2020 - Last Update 14th August 2026
Lithium Toxicity
Background and risk factors
Lithium is excreted by the kidneys and handled much like sodium — anything that impairs renal function or increases sodium reabsorption increases lithium reabsorption, and with it the risk of accumulation and toxicity. The generally accepted therapeutic/reference range is 0.6–1.2 mmol/L.
Risk factors for toxicity: dehydration, salt restriction, impaired renal function (including simply advanced age), and several common drug interactions — thiazide diuretics, NSAIDs, ACE inhibitors, and angiotensin receptor blockers — plus heart failure.
Acute vs chronic vs acute-on-chronic
Acute toxicity is generally characterised by GI symptoms (nausea, vomiting, diarrhoea) and resultant volume loss; ingestions under 25 g are unlikely to cause serious harm given rapid renal clearance and slow CNS uptake. The physical examination is often unremarkable early in an acute overdose, with neurological symptoms only developing later if they occur at all.
Chronic toxicity results from a build-up between intake and elimination rather than a single ingestion. It is characterised by neurological symptoms — tremor, hyperreflexia, choreoathetoid movements, clonus, dysarthria, ataxia, confusion, stupor, coma, and seizures — and presents more insidiously, with gradually worsening neurological findings and declining mental status as it progresses.
Acute-on-chronic toxicity — an acute ingestion on top of existing chronic lithium use — may demonstrate signs and symptoms of both acute and chronic toxicity and may be associated with the greatest morbidity of the three patterns.
Clinical presentation
Roughly a quarter of patients on long-term lithium develop a postural tremor (around 8–12 Hz, most often affecting the hands) at therapeutic doses — tremor alone doesn’t mean the patient is toxic.
- GI (acute-predominant) — nausea, vomiting, diarrhoea, with resultant volume loss.
- CNS (chronic-predominant, or later in an acute ingestion) — mild-moderate: tremor, hyperreflexia, ataxia, dysarthria; severe: confusion, coma, seizures.
- Cardiovascular — chronic toxicity can cause coma and seizures; cardiovascular effects (QT prolongation) are usually not clinically significant. ECG findings in lithium toxicity may include T-wave flattening and inversion or a prolonged QT segment; serious dysrhythmias are rare.
- Severe poisoning can produce a serotonin-syndrome-like picture — severe hyperthermia and cardiovascular collapse.
Renal and endocrine complications (relevant to routine monitoring)
Up to 40% of patients on long-term lithium develop lithium-induced nephrogenic diabetes insipidus, which can appear within weeks of starting treatment — consider it in a lithium patient with new polyuria/polydipsia.
Lithium also commonly affects the thyroid — most commonly hypothyroidism, though hyperthyroidism, thyrotoxicosis, and hyperparathyroidism are also seen — so periodic TFTs are worth considering alongside renal function and levels, particularly with chronic use.
Investigations and interpretation pitfalls
- Tube matters: don’t collect the level in a green-top tube — it can contain lithium heparin and falsely raise the result.
- Timing matters: repeat the level roughly 6 hours after a known/suspected exposure, to allow time for absorption and redistribution — peak concentrations after an acute ingestion may be delayed 12–24 hours.
- The level doesn’t always match the clinical picture. A serum lithium level is not always predictive of toxicity — an early post-acute-ingestion level can be very high with minimal symptoms, while a chronic user can be significantly unwell at a level only slightly above range. In both acute and chronic toxicity, clinical signs and symptoms are often a more reliable guide to severity than the serum number alone.
- Check renal function and electrolytes at the same time as the level — renal dysfunction is a common reason for an elevated result, alongside dehydration.
- Consider thyroid function tests too, particularly with chronic use.
Initial management and when to escalate
Acute poisoning: usually observation with serial lithium levels to confirm elimination. Whole-bowel irrigation can be considered in hospital for very large sustained-release ingestions.
Chronic/symptomatic poisoning, GP/urgent-care level:
- No role for activated charcoal — lithium does not adsorb to activated charcoal.
- No role for forced diuresis or adding a diuretic — this may worsen resorption of lithium. The management step is instead to identify and stop/withhold the precipitating interacting drug (NSAID, ACE inhibitor/ARB, thiazide) alongside correcting dehydration.
- Intravenous fluids are the mainstay of treatment in patients who can tolerate them; a reasonable regimen is 0.9% sodium chloride at 1.5–2× maintenance to replace losses and support renal elimination.
- Arrange urgent same-day hospital assessment if the lithium level is elevated with any degree of renal impairment, or if there is a decreased level of consciousness, seizures, or a life-threatening dysrhythmia — irrespective of the measured level. These are the features that typically prompt hospital-level consideration of dialysis.